Hypoglycaemia or low blood sugar is one of the most common acute or short term complications of diabetes.
It happens suddenly and has to be managed immediately. It occurs more commonly in diabetes patients who are using insulin but can also occur in people with diabetes using oral hypoglycaemic agents especially sulphonylureas.
Hypoglycaemia can range from very mild (60-70-mg/dL) to severe (<40 br="" dl="" hypoglycaemia="" ild="" is="" mg="">accompanied by minor symptoms or, at times, by no symptoms. Severe hypoglycemia results in very low glucose levels and can be accompanied by neurological damage.
Most patients as well as their care givers are frightened by symptoms of hypoglycaemia. Severe hypo can
result in falls, accidents or other injuries. Frequent hypos especially in long standing diabetes can lead to ‘hypo unawareness’ where patients cannot recognize when an episode of hypo is coming on. This can be dangerous too.40>
What causes Hypos?
• Delaying or skipping a meal or a snack
• Taking too much medication
• Eating less quantity of food and /or decreasing carbohydrate content of food
• Increasing physical activity by overexerting or doing unplanned exercise
• Consuming alcohol
• Having hypo unawareness
Every individual shows a different reaction to hypoglycaemia so it is necessary to be aware of the different
Be prepared …
When you have a hypo, do not panic. The following are foods that can raise the blood glucose levels.
It is important to know that drinks and foods high in fat do not digest and absorb quickly so it takes a longer time to raise blood glucose. Adding protein also does not raise blood glucose levels and does not prevent subsequent episodes of hypoglycaemia.
Therefore, Ice cream, meat, milk shakes, cakes, cheese, potato chips, pizza, nuts and cookies are a poor choice of foods to manage hypos.
If hypo is mild …
15 g of glucose as tablet or powder, ½ cup of fruit juice, ¾ cup of soft drink,
3 tsp sugar/ honey can be given.
If blood glucose is still < 70 mg/dL or if symptoms persist, repeat the foods.
When blood glucose is > 70 and symptoms have subsided, if meal / snack is not planned in the next 30 minutes, give extra snack of complex carbohydrate and protein.
A tablet called ‘Hypotab’ is available in pharmacies and 2 tablets can be chewed if hypo is mild.
For moderate hypo…
The treatment is the same as for mild hypo but 30 g of fast acting carbohydrate may be needed.
4 tablets of ‘Hypotab’ can be taken for moderately severe type of hypo.
For severe episodes …
Inject Glucagon. (Adults 1 mg, Children <5 infants="0.25mg)<br" mg="" yrs="0.5">Do not give a second dose. In case of seizure, place sideways if possible. Clear airway before giving any form of glucose. 5>
Prevention is better than cure, so
Eat at regular times. Be regular with medication and exercise
Have low calorie foods like butter milk, clear soups, salads, tomato juice between meals, and as bed time
Always carry some form of glucose- sweet/candy
Live well with diabetes SweetLife Volume - 2 Issue - 3 September–December 2016
Educate others around you about all the signs of hypo so that they can help in an emergency.
Always carry a diabetes ID card.
Prevent hypos in special situations.
During times of fasting…
In India, there are many occasions such as Karva Chauth, Ramzan, and Guru Purnima that require one to fast.
Do not over do or fast without adequate safeguards especially when having glucose lowering medications.Meals before the fasting period suit the situation.
Adequate water and fluids are needed. Continue with routine activities but moderate to vigorous exercise should be avoided.
Medication – for an occasional fast consult with the doctor for adjustment of medicine dosage for
the day. For fasts that are more frequent - weekly or fortnightly- consult the doctor for modification in the
drug regimen. Go for a check-up after the fast.
Test blood glucose before you start. Snack before exercise as physical activity can lower blood
glucose levels. Stop exercise if you feel symptoms of hypoglycaemia. Have a snack of glucose/candy/
biscuit. Avoid alcohol and test glucose often and establish a routine.
Find the stress point and manage it effectively. Maintain good eating habits and eat at proper meal times.
Check your fitness before starting. You should know how to take steps to avoid symptoms, recognize
symptoms and treat hypoglycaemia. If confused and shaky, stop the vehicle at once and test blood glucose.
Treat low blood glucose with the 15/15 rule. DO not start driving until symptoms go away. Keep fast acting
snacks. Wear a diabetes identification. Keep a separate glucometer for the car as extreme temperatures can
make it inaccurate. So, take it out of the vehicle when not driving. Finally, don’t drink before driving.
Plan a diet and medication chart. Have small regular meals at frequent intervals to avoid hypo. Learn to
manage hypoglycaemia. Check blood glucose and blood pressure regularly. Stay well hydrated especially
during the summer. Avoid strenuous activity or long distance journeys.
Spreading the message…
Coping with diabetes can become less taxing if you can help to spread the message of healthy living. Here is a collection of well-tried activities to help inspire people to take small achievable steps to live healthier.
• Form a website where people can set achievable goals to boost their health and well-being, monitor targets,
and read tips and inspiring messages.
• Organize fun events such as walking and cycling and games; and food workshops where families can pick up
food and cooking tips to help change their eating habits for the better.
• Spread the word that reducing 5 to 10 % weight can help reduce the risk of conditions such as Type 2 diabetes
and heart and circulatory disease.
• Good diabetes care in schools is achievable. Students, school staff and parents can work together to ensure
that children and young people with Type 1 diabetes have the same opportunities as their peers without the
condition and are fully able to participate in their education and reach their full academic potential.
• Share best practices among schools to ensure that all students with diabetes achieve their full academic
Source : Diabetes Balance